Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2024, 3:27 PM EDT for 5 counties in South Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 15, 2024, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:28 PM EDT | TSTM WND DMG | 1 Ese Saint Matthews, SC | Reported a tree and power line down at the intersection of Bridge Street and Sikes Road. |
| Jul 15, 3:36 PM EDT | TSTM WND DMG | 2 Ne Saint Matthews, SC | Reported a tree down at the intersection of Hemlock Road and Colonel Thompson Hwy, Hwy. 601. |
| Jul 15, 3:43 PM EDT | TSTM WND DMG | 4 Ese Saint Matthews, SC | Reported a tree down near the intersection of Stiffmire Road and Old Number Six Highway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1661 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WUUS52 KCAE 151927 SVRCAE SCC017-027-075-079-085-152000- /O.NEW.KCAE.SV.W.0091.240715T1927Z-240715T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 327 PM EDT Mon Jul 15 2024 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Calhoun County in central South Carolina... West central Clarendon County in central South Carolina... Southwestern Sumter County in central South Carolina... Northeastern Orangeburg County in central South Carolina... Southeastern Richland County in central South Carolina... * Until 400 PM EDT. * At 327 PM EDT, a severe thunderstorm was located over St. Matthews, or 11 miles northeast of Brookdale, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... St. Matthews, Elloree, Santee State Park, Santee, Pinewood, Cameron, Paxville, Poplar Creek Landing, Rimini, Fort Motte, Stumphole Landing, Creston, Lone Star, and Low Falls Landing. This includes Interstate 26 between mile markers 140 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3359 8090 3381 8079 3373 8035 3345 8050 TIME...MOT...LOC 1927Z 281DEG 26KT 3367 8076 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ PL
2 follow-up statements
284 WWUS52 KCAE 151933 SVSCAE Severe Weather Statement National Weather Service Columbia SC 333 PM EDT Mon Jul 15 2024 SCC017-027-075-079-085-152000- /O.CON.KCAE.SV.W.0091.000000T0000Z-240715T2000Z/ Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-Richland SC- 333 PM EDT Mon Jul 15 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR CALHOUN...WEST CENTRAL CLARENDON...SOUTHWESTERN SUMTER... NORTHEASTERN ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES... At 333 PM EDT, a severe thunderstorm was located near St. Matthews, or 12 miles northeast of Brookdale, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... St. Matthews, Elloree, Santee State Park, Santee, Pinewood, Cameron, Paxville, Poplar Creek Landing, Rimini, Fort Motte, Stumphole Landing, Creston, Lone Star, and Low Falls Landing. This includes Interstate 26 between mile markers 140 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3359 8090 3381 8079 3373 8035 3345 8050 TIME...MOT...LOC 1933Z 281DEG 26KT 3366 8071 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ PL
731 WWUS52 KCAE 151948 SVSCAE Severe Weather Statement National Weather Service Columbia SC 348 PM EDT Mon Jul 15 2024 SCC017-027-075-079-085-152000- /O.CON.KCAE.SV.W.0091.000000T0000Z-240715T2000Z/ Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-Richland SC- 348 PM EDT Mon Jul 15 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR SOUTHEASTERN CALHOUN...WEST CENTRAL CLARENDON...SOUTHWESTERN SUMTER...NORTHEASTERN ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES... At 347 PM EDT, a severe thunderstorm was located near St. Matthews, or 13 miles northeast of Brookdale, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. Locations impacted include... St. Matthews, Elloree, Santee State Park, Santee, Pinewood, Cameron, Paxville, Poplar Creek Landing, Rimini, Fort Motte, Stumphole Landing, Creston, Lone Star, and Low Falls Landing. This includes Interstate 26 between mile markers 142 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3358 8087 3379 8077 3373 8035 3345 8050 TIME...MOT...LOC 1947Z 281DEG 18KT 3365 8066 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ PL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:54 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 15, 12:54 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1254 PM EDT Mon Jul 15 2024
.SYNOPSIS...
Scattered diurnally driven showers and thunderstorms remain
possible today with heat index values up to 110. Shower and
thunderstorm chances increase during the mid-week period as a
trough sets up over the eastern US and a cold front approaches
from the north and west. This boundary is expected to stall over
the Southeastern US during the late week period keeping
increased rain chances in the forecast with a gradual decrease
in daytime temperatures expected through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Heat index values of 105-110 this afternoon, resulting in a
Heat Advisory for eastern Midlands.
- Widely scattered/scattered showers and thunderstorms expected
in the afternoon and evening. A few with gusty winds.
Upper level ridge over the area flattens a bit in response to
upper trough moving east of the Mississippi Valley. At the
surface, weak lee side trough across the region and Bermuda
ridge offshore. At 16z, satellite showing mainly mid level
clouds moving across the Upstate into the Midlands ahead of weak
short wave trough in northwest GA and AL. Temperatures are
rising into the mid 90s. Dew points remain rather high but
should mix out some this afternoon. Highest heat indices 108-110
degrees likely from CAE and points east. Surface based CAPE is
already 3000 J/kg, however drier air in north GA is slowly
advecting east and with some mixing, expect dew points to fall a
bit especially in the west. So, CAPE may decrease over the next
couple of hours. Overall, precipitable water does increase but
later this evening so expect values around 2 inches. Expect
mainly moderate instability this afternoon with steep low to mid
level lapse rates due to strong diabatic heating. The latest
CAMS suggest widely scattered/scattered thunderstorms this
afternoon into the evening with maybe a focus near the CSRA and
sea breeze/weak convergence areas then in the SC Piedmont
moving southeast toward CAE during the evening, possibly
enhanced by a weak short wave moving out of north GA. Gusty
winds possible with inverted V sounding. So highs around 100
degrees this afternoon and lows tonight, with some high clouds,
in the mid to upper 70s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):
- Shower and thunderstorm chances increase through the period
- Hot and humid conditions continue with the potential for another
Heat Advisory on Tuesday
Upper ridging builds over the Western CONUS during the short term
while trough begins to develop in response to this over the east.
Meanwhile, the Bermuda High will continue to advect moisture into
the region while a cold front slowly approaches from the north and
west on Wednesday. This will result in increasing shower and
thunderstorm chances, especially on Wednesday as the aforementioned
frontal boundary approaches. The lack of steering flow combined with
high moisture could result in areas of localized heavy rainfall and
potential hydrological issues due to slow moving and/or training
thunderstorms.
In terms of temperatures, Tuesday is expected to be another hot and
humid day. Will need to monitor for the possibility of heat products
again tomorrow. The primary forecast challenge for temperatures will
be the increased potential for showers and thunderstorms and whether
heat index values will meet or exceed criteria prior to convective
development. A slight cooling trend should then commence on
Wednesday will a lower likelihood for heat products.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Key Message(s):
- Scattered to numerous showers and thunderstorms expected each day
- Gradual cooling trend continues during the late week period
Upper trough continues to dig over the middle of the country during
the extended period while surface high pressure remains anchored
near Bermuda. Scattered to numerous showers and thunderstorms are
expected each day as the previously mentioned frontal boundary
stalls across the region. The front, combined with passing short
waves, should support more robust convective development with the
potential for locally heavy rainfall and possible flash flooding. A
few thunderstorms could become strong and produce gusty winds though
the overall severe weather threat appears to be low through the
extended. The additional clouds and convection during the late week
period should result in a continued "cooling" trend with a highs
falling to below normal values by the weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions generally expected through the TAF period outside
of afternoon and evening convection.
A few mid level clouds moving across central and north SC this
afternoon. Scattered cumulus expected across the region. Widely
scattered to scattered thunderstorms this afternoon and evening
but confidence low on locations/impacts to terminals at this
time. Mainly mid and high level clouds by 06z. winds south to
southwest 5 to 10 knots becoming light after 00z.
EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-022-
027>029-031-037-038-041-135>137.
GA...None.
&&In the hours before
Special weather statement, Jul 15, 2:15 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
215 PM EDT Mon Jul 15 2024
SCZ016-022-151900-
Chesterfield SC-Kershaw SC-
215 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of Chesterfield and
northeastern Kershaw Counties through 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carolina Sandhills Wildlife Refuge, or 18 miles northwest of
Hartsville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Society Hill, Ruby, Patrick, Bethune,
Mount Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Alligator Fire Station, Middendorf, and Bay Springs Fire
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3436 8029 3435 8034 3474 8045 3482 8021
3481 7994 3476 7993 3474 7989 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 1815Z 258DEG 18KT 3454 8033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Jul 15, 2:18 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Mon Jul 15 2024
SCZ027-028-031-037-135-151900-
Lexington SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
218 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of northern Calhoun,
southeastern Lexington, southwestern Sumter, northwestern Orangeburg
and southeastern Richland Counties through 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
SC State Farmer's Market, or 7 miles south of Cayce, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Cayce, McEntire Air Base, South Congaree, Pine Ridge,
Gaston, Eastover, SC State Farmer's Market, Congaree National Park,
Hopkins, Sandy Run, Gadsden, Horrel Hill, Swansea, New Zion,
Lexington Acres Pond, Fort Motte, Cayce Riverwalk, Fort Jackson
McCrady Training Center, and Silver Lake.
This includes the following highways...
Interstate 26 between mile markers 114 and 134.
Interstate 77 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3369 8111 3393 8114 3406 8066 3370 8056
TIME...MOT...LOC 1818Z 258DEG 18KT 3385 8103
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Jul 15, 2:21 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
221 PM EDT Mon Jul 15 2024
SCZ037-041-135>137-151900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
221 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of south central
Calhoun, northwestern Bamberg and northwestern Orangeburg Counties
through 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Denmark, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Denmark, Brookdale, Orangeburg County Airport, Claflin
College, Edisto Gardens, South Carolina State University, Neeses,
Norway, Rowesville, Cordova, Livingston, Cope, Wilkinson Heights,
Prince of Orange Mall, and Edisto.
This includes Interstate 26 between mile markers 142 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 8118 3353 8122 3363 8076 3336 8070
TIME...MOT...LOC 1820Z 256DEG 13KT 3344 8112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Jul 15, 3:00 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
300 PM EDT Mon Jul 15 2024
SCZ028-031-037-038-151945-
Calhoun SC-Clarendon SC-Richland SC-Sumter SC-
300 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of central Calhoun,
west central Clarendon, southwestern Sumter and southeastern Richland
Counties through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Congaree National Park, or 9 miles south of McEntire Air Base, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Matthews, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Hopkins, Pinewood, Wedgewood, Cane Savannah, Rimini,
and Fort Motte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3369 8090 3392 8088 3390 8043 3363 8045
TIME...MOT...LOC 1859Z 273DEG 14KT 3378 8077
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Jul 15, 3:12 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
312 PM EDT Mon Jul 15 2024
SCZ022-028-029-031-152000-
Richland SC-Sumter SC-Kershaw SC-Lee SC-
312 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of western Lee,
northwestern Sumter, east central Richland and south central Kershaw
Counties through 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Eastover, or 8 miles northeast of McEntire Air Base,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Sumter, McEntire Air Base, Shaw Air Base, Oakland,
Millwood, Cane Savannah, Dalzell, Dinkins Mill, Spring Hill, Boykin,
Fort Jackson McCrady Training Center, Cherryvale, Wateree River
Correctional Institution, Rembert, Stateburg, and Wedgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 8082 3407 8081 3417 8039 3389 8037
TIME...MOT...LOC 1912Z 258DEG 19KT 3399 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:06 PM EDT | Special Weather Statement | CAE | Orangeburg | 24 min |
| Jul 14, 10:55 PM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 15, 3:44 AM EDT | Heat Advisory | CAE | Bamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lee and 4 more | 16 hr |
| Jul 15, 2:15 PM EDT | Special Weather Statement | CAE | Chesterfield | 45 min |
| Jul 15, 2:18 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Jul 15, 2:21 PM EDT | Special Weather Statement | CAE | Orangeburg | 39 min |
| Jul 15, 2:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Jul 15, 3:00 PM EDT | Special Weather Statement | CAE | Calhoun | 45 min |
| Jul 15, 3:12 PM EDT | Special Weather Statement | CAE | Sumter | 48 min |
| Jul 15, 3:51 PM EDT | Special Weather Statement | CAE | Orangeburg | 39 min |
| Jul 15, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 27 min |
| Jul 15, 5:49 PM EDT | Special Weather Statement | CAE | Aiken | 41 min |
| Jul 15, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 37 min |
| Jul 15, 6:42 PM EDT | Special Weather Statement | CAE | Lexington | 48 min |
| Jul 15, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 46 min |
| Jul 15, 7:58 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.